Louisiana, 2018

Damaging Wind in Louisiana, June 3, 2018

June 3, 2018 · NWS SHV · 1 event in 1 county or zone

Isolated to widely scattered showers and thunderstorms developed during the overnight through the morning hours on June 3rd, along a weak cold front and associated with a trough of low pressure that drifted south across East Texas and North Louisiana along the eastern edge of an upper level ridge of high pressure over South Texas and Northeast Mexico. These storms intensified shortly after…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated to widely scattered showers and thunderstorms developed during the overnight through the morning hours on June 3rd, along a weak cold front and associated with a trough of low pressure that drifted south across East Texas and North Louisiana along the eastern edge of an upper level ridge of high pressure over South Texas and Northeast Mexico. These storms intensified shortly after daybreak on the 3rd over portions of Northcentral Louisiana as they encountered a more unstable air mass, briefly becoming severe over Winn Parish. This resulted in damaging winds downing a large tree just southwest of Winnfield before weakening by mid-morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 3, 6:50 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 3, 6:50 AM CST, 1 hour 50 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Shreveport LA
750 AM CDT Sun Jun 3 2018

.UPDATE...

The cold front is crossing I-20 in NE TX and in the wake of a
cluster of thunderstorms may have sagged into NE LA as well.
Shreveport regional hears thunder and still has a light SE at
this time. Some new development has remained sparse and with a
sense of Sunday morning humor the Barksdale bubble has failed
allowing rain to fall in much of Bossier parish along and South of
I-20. Other spotty showers are still showing up just behind the
sfc front in Miller and Union counties and this looks to the back
edge through 10 a.m. No real changes to pops/wx aside from that
and to remove daybreak wording in the previous issuance. /24/

&&

AVIATION...
A frontal boundary moving south across the region will allow for
MVFR conditions for a few hours. VFR conditions to return in the
mid to late morning for most terminals. Attm a Southwest wind
around 5KTS continues ahead of the boundary will become west and
then northwest with the passage of the front. Then continue to
veer to North and Northeast winds around 10 knots later this
morning and through the afternoon with a few gusts until after
sunset when we will slack to become L/V. /24/

.PREV DISCUSSION... /issued 430 AM CDT Sun Jun 3 2018/

SHORT TERM.../Today through tomorrow/

The cold front is working across Northeast Texas and South
Arkansas with very limited Thunderstorm activity for our cwa. The
lion's share of heavy rain is located in Union and Ouachita
parishes with just a few spotty blips of brief and occasional
showers elsewhere. We have sent out a pre-period to boost the
rain chance from 30 to 50 over this corner of our area. And we
will be updating early for daybreak wording as much of this
activity will be clear of our cwa in the next hour or two.

The real cooler air is far to our North over Northeastern
Oklahoma and Northern Arkansas. However, our winds are shifting
to North and while we may see additional development South of I-20
this morning and into the early afternoon in the shallow convergent
zone, and our air temperatures will only be about 5 degrees
cooler today. At least the heat index will take a couple of days
off.

The rain shadow effect (aka The Barksdale Bubble) and a likely
decent cap lingering kept everything well away from Southwest
Arkansas and Northwest Louisiana overnight. However, high
pressure, weak as it is, will soon make for a dry short term
forecast and thankfully less humidity for most everyone except our
far southern tier of co/pa. We can expect skies will be clearing
quickly with Northwest flow just 5kft up, but some new clouds may
develop after daybreak over the air mass. We can also look forward
to a nice start to the new work week with a range of 60s for most
of us in the morning. However, highs on Monday will begin to edge
back upwards with lower 90s as Northeast winds veer to Southeast
during the day. /24/

LONG TERM.../Tomorrow Night through Sunday/

The UA ridge centered to our west across southwest TX and northeast
Mexico early this morning, is progged to retrograde a bit tomorrow
night thus resulting in northwest flow aloft to dominate across the
Four-State Region. Several embedded impulses within the flow aloft
is poised to move across the region Tuesday through Thursday,
interacting with a moist environment /PWATs of 1.4-1.7 inches/ as
ensuing srly flow aids in the translation of rich Gulf moisture.
This will result in isolated to scattered showers and thunderstorms.
The strongest impulse passage is exhibited to occur on Tuesday,
during which time the majority of long term solutions show the best
spatial extent or precip and the potential for a few strong storms
/gusty winds and perhaps small hail/. Confidence is high enough to
maintain highest POPs on Tuesday. By the end of the week, the center
of the UA ridge will have shifted to the northeast across the South
Plains and hence, its eastern periphery will become more predominate
across the FA. However, with the center of the ridge not directly
overhead, a few weak impulses translating the eastern periphery and
associated precip could impact portions of the CWA /mainly the
northeastern-half where the impulses will progress across/ late week
and into the weekend.

Daytime temps in the upper 80s to lower 90s is expected on Tuesday,
given it is expected to be the wettest day and have the most cloud
cover. Thereafter, well above normal warmth will make a quick return
with daytime highs in the lower to middle 90s CWA-wide by the end of
the week.  /29/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  90  69  92  68 /  20  10   0  20
MLU  91  65  90  66 /  20   0   0  10
DEQ  89  62  89  63 /  10   0   0  40
TXK  88  65  89  66 /  10   0   0  30
ELD  89  63  90  64 /  20   0   0  10
TYR  90  69  91  68 /  20  10  10  40
GGG  90  66  91  67 /  20  10   0  40
LFK  91  72  92  70 /  30  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/29
Hazardous weather outlook, Jun 3, 4:42 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
542 AM CDT Sun Jun 3 2018

LAZ017>022-TXZ149-152-153-165>167-041045-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-
Nacogdoches-Shelby-Angelina-San Augustine-
542 AM CDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated showers and thunderstorms is expected to develop along a
southward moving cold frontal boundary this afternoon, across
portions of central Louisiana, east Texas and deep east Texas.
Some of the thunderstorms will have the potential of reaching
strong levels, with gusty winds and small hail being the main
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Slightly cooler temperatures will greet the new work week, but
will return to well above normal warmth by the end of the week.
Isolated thunderstorms are anticipated to return Monday through
Friday, as embedded impulses move around the upper level ridge of
high pressure centered to the west.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-150-151-041045-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-McCurtain-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Rusk-Panola-
542 AM CDT Sun Jun 3 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Lingering scattered showers and thunderstorms will be ongoing
early this morning across portions of southwest Arkansas and
northeast Louisiana. Although the threat of strong storms will be
waning, an isolated gusty wind will be possible through daybreak.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Slightly cooler temperatures will greet the new work week, but
will return to well above normal warmth by the end of the week.
Isolated thunderstorms are anticipated to return Monday through
Friday, as embedded impulses move around the upper level ridge of
high pressure centered to the west.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed.

In the hours before

Special weather statement, Jun 3, 6:15 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
715 AM CDT SUN JUN 3 2018

LAZ001-002-010-011-031300-
De Soto LA-Bossier LA-Red River LA-Caddo LA-
715 AM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE SOTO...
NORTHWESTERN RED RIVER...SOUTHEASTERN CADDO AND SOUTH CENTRAL BOSSIER
PARISHES UNTIL 800 AM CDT...

At 713 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Stonewall, or 13 miles southeast of Shreveport, moving
southeast at 10 mph.

Half inch hail, winds in excess of 30 mph and brief moderate
rainfall will be possible with this storm.

Locations impacted include...
Mansfield, South Mansfield, Ninock, Carmel, Frierson, Caspiana, Elm
Grove, Taylortown, Kingston, Mc Dade and Loggy Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3230 9377 3239 9360 3227 9341 3226 9341
      3224 9342 3224 9335 3222 9332 3200 9371
TIME...MOT...LOC 1213Z 322DEG 8KT 3230 9368

FB
Special weather statement, Jun 3, 6:19 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
719 AM CDT SUN JUN 3 2018

LAZ013-014-021-031300-
Caldwell LA-Ouachita LA-Jackson LA-
719 AM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...SOUTHEASTERN JACKSON
AND SOUTHWESTERN OUACHITA PARISHES UNTIL 800 AM CDT...

At 718 AM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Brownsville-Bawcom, moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Clarks, Grayson, Chatham, Vixen, Luna, Riverton, Lapine and
Kelly.

LAT...LON 3209 9187 3208 9190 3209 9191 3207 9193
      3206 9192 3193 9225 3205 9231 3215 9231
      3215 9237 3230 9245 3242 9226 3224 9200
      3219 9201 3220 9198 3217 9198 3216 9189
      3214 9190 3212 9187
TIME...MOT...LOC 1218Z 327DEG 14KT 3228 9231

FB
Special weather statement, Jun 3, 7:01 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
801 AM CDT SUN JUN 3 2018

LAZ013-014-019-021-022-031345-
Caldwell LA-Winn LA-La Salle LA-Ouachita LA-Jackson LA-
801 AM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...SOUTHEASTERN
JACKSON...NORTHERN LA SALLE...SOUTH CENTRAL OUACHITA AND NORTHEASTERN
WINN PARISHES UNTIL 845 AM CDT...

At 801 AM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Clarks, or 17 miles west of Columbia, moving south
at 20 mph.

Half inch hail, moderate rainfall and winds in excess of 30 mph will
be possible with this storm.

Locations impacted include...
Columbia, Olla, Clarks, Grayson, Urania, Tullos, Spaulding, Vixen,
Riverton, Standard, Kelly, Burlington and Luna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3197 9191 3193 9190 3193 9200 3185 9201
      3177 9234 3178 9236 3180 9236 3180 9238
      3225 9249 3235 9224 3204 9190 3201 9189
      3199 9190 3197 9189
TIME...MOT...LOC 1301Z 340DEG 17KT 3215 9237

FB
Special weather statement, Jun 3, 7:29 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
829 AM CDT SUN JUN 3 2018

LAZ012-013-031415-
Bienville LA-Jackson LA-
829 AM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON AND EAST CENTRAL
BIENVILLE PARISHES UNTIL 915 AM CDT...

At 829 AM CDT, Doppler radar was tracking a strong thunderstorm
near Quitman, or 8 miles north of Jonesboro, moving east at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jonesboro, Chatham, Hodge, North Hodge, East Hodge, Quitman and
Liberty Hill.

LAT...LON 3232 9289 3245 9283 3236 9240 3216 9248
TIME...MOT...LOC 1329Z 291DEG 20KT 3236 9272

19
Special weather statement, Jun 3, 7:48 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Shreveport LA
848 AM CDT SUN JUN 3 2018

LAZ019-021-022-031430-
Caldwell LA-Winn LA-La Salle LA-
848 AM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALDWELL...
NORTHWESTERN LA SALLE AND EASTERN WINN PARISHES UNTIL 930 AM CDT...

At 847 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sikes, or 12 miles northwest of Olla, moving south at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Olla, Urania, Tullos, Sikes and Standard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3180 9257 3215 9253 3215 9235 3214 9234
      3215 9231 3215 9227 3180 9218
TIME...MOT...LOC 1347Z 346DEG 14KT 3203 9237

19
Special weather statement, Jun 3, 8:00 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Shreveport LA
900 AM CDT SUN JUN 3 2018

LAZ012-013-019-031445-
Winn LA-Bienville LA-Jackson LA-
900 AM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...
SOUTHEASTERN BIENVILLE AND NORTHWESTERN WINN PARISHES UNTIL 945 AM
CDT...

At 900 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jonesboro, moving southeast at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Winnfield, Jonesboro, Hodge, North Hodge, Dodson, East Hodge,
Quitman, Joyce and Hudson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3189 9256 3202 9289 3239 9286 3239 9270
      3230 9251
TIME...MOT...LOC 1400Z 331DEG 16KT 3225 9277

19

The radar

The Ft Polk radar (KPOE), 89 km away, was scanning. The volume nearest the first event began at 14:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winn

When
June 3, 8:40 AM CST
Where
Winn County, 2.09 mi WSW of Winnfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.907, -92.662

A large tree was blown down on Frank White Road near the intersection of Country Club Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749245.